Potts, J.R. and Lewis, M.A. (2014) A Mathematical Approach to Territorial Pattern Formation. The American Mathematical Monthly, 121 (9). pp. 754-770. ISSN 0002-9890
Abstract
Territorial behavior is widespread in the animal kingdom, with creatures seeking to gain parts of space for their exclusive use. It arises through a complicated interplay of many different behavioral features. Extracting and quantifying the processes that give rise to territorial patterns requires both mathematical models of movement and interaction mechanisms, together with statistical techniques for rigorously extracting parameters from data. Here, we give a brisk, pedagogical overview of the techniques so far developed to tackle the problem of territory formation. We give some examples of what has already been achieved using these techniques, together with pointers to where we believe the future lies in this area of study. This progress is a single example of a major aim for 21st century science: to construct quantitatively predictive theory for ecological systems.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © the Mathematical Association of America 2014. This is an author produced version of a paper subsequently published in American Mathematical Monthly. Uploaded in accordance with the publisher's self-archiving policy. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 22 Mar 2016 14:15 |
Last Modified: | 24 Mar 2016 04:52 |
Published Version: | http://dx.doi.org/10.4169/amer.math.monthly.121.09... |
Status: | Published |
Publisher: | Mathematical Association of America |
Refereed: | Yes |
Identification Number: | 10.4169/amer.math.monthly.121.09.754 |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:96672 |